Affordable Access

Severe symptomatic hyponatremia during citalopram therapy - a case report

BioMed Central
Publication Date
  • Case Report
  • Medicine

Abstract ral ss BioMed CentBMC Nephrology Open AcceCase report Severe symptomatic hyponatremia during citalopram therapy - a case report Guillermo Flores*, Santiago Perez-Patrigeon, Carolina Cobos-Ayala and Jesus Vergara Address: Department of Internal Medicine, Hospital de Especialidades del Centro Médico Nacional Siglo XXI, Instituto Mexicano del Seguro Social. Mexico City, Mexico Email: Guillermo Flores* - [email protected]; Santiago Perez-Patrigeon - [email protected]; Carolina Cobos- Ayala - [email protected]; Jesus Vergara - [email protected] * Corresponding author Abstract Background: Hyponatremia secondary to the syndrome of inappropriate secretion of antidiuretic hormone is an uncommon complication of treatment with the new class of antidepressant agents, the selective serotonin reuptake inhibitors. The risk of hyponatremia seems to be highest during the first weeks of treatment particularly, in elderly females and in patients with a lower body weight. Case Presentation: A 61-year-old diabetic male was admitted to the hospital because of malaise, progressive confusion, and a tonic/clonic seizure two weeks after starting citalopram, 20 mg/day. On physical examination the patient was euvolemic and had no evidence of malignancy, cardiac, renal, hepatic, adrenal or thyroid disease. Laboratory tests results revealed hyponatremia, serum hypoosmolality, urine hyperosmolarity, and an elevated urine sodium concentration, leading to the diagnosis of inappropriate secretion of antidiuretic hormone. Citalopram was discontinued and fluid restriction was instituted. The patient was discharged after serum sodium increased from 124 mmol/L to 134 mmol/L. Two weeks after discharge the patient denied any new seizures, confusion or malaise. At that time his serum sodium was 135 mmol/L. Conclusions: Because the use of serotonin reuptake inhibitors is becoming more popular among elderly depressed patients the present paper and other reported cases emphasize the nee

There are no comments yet on this publication. Be the first to share your thoughts.